A consistent approach to approximate Lie symmetries of differential equations

Abstract

Lie theory of continuous transformations provides a unified and powerful approach for handling differential equations. Unfortunately, any small perturbation of an equation usually destroys some important symmetries, and this reduces the applicability of Lie group methods to differential equations arising in concrete applications. On the other hand, differential equations containing small terms are commonly and successfully investigated by means of perturbative techniques. Therefore, it is desirable to combine Lie group methods with perturbation analysis, i.e., to establish an approximate symmetry theory. There are two widely used approaches to approximate symmetries: the one proposed in 1988 by Baikov, Gazizov and Ibragimov, and the one introduced in 1989 by Fushchich and Shtelen. Moreover, some variations of the Fushchich–Shtelen method have been proposed with the aim of reducing the length of computations. Here, we propose a new approach that is consistent with perturbation theory and allows to extend all the relevant features of Lie group analysis to an approximate context. Some applications are also presented.

This is a preview of subscription content, access via your institution.

References

  1. 1.

    Ovsiannikov, L.V.: Group Analysis of Differential Equations. Academic Press, New York (1982)

    MATH  Google Scholar 

  2. 2.

    Ibragimov, N.H.: Transformation Groups Applied to Mathematical Physics. D. Reidel Publishing Company, Dordrecht (1985)

    Book  MATH  Google Scholar 

  3. 3.

    Olver, P.J.: Applications of Lie Groups to Differential Equations. Springer, New York (1986)

    Book  MATH  Google Scholar 

  4. 4.

    Ibragimov, N.H. (eds): CRC Handbook of Lie Group Analysis of Differential Equations (Three Volumes). CRC Press, Boca Raton (1994, 1995, 1996)

  5. 5.

    Olver, P.J.: Equivalence, Invariants, and Symmetry. Cambridge University Press, New York (1995)

    Book  MATH  Google Scholar 

  6. 6.

    Baumann, G.: Symmetry Analysis of Differential Equations with Mathematica. Springer, New York (2000)

    Book  MATH  Google Scholar 

  7. 7.

    Bluman, G.W., Anco, S.C.: Symmetry and Integration Methods for Differential Equations. Springer, New York (2002)

    MATH  Google Scholar 

  8. 8.

    Meleshko, S.V.: Methods for Constructing Exact Solutions of Partial Differential Equations. Springer, New York (2005)

    MATH  Google Scholar 

  9. 9.

    Bluman, G.W., Cheviakov, A.F., Anco, S.C.: Applications of Symmetry Methods to Partial Differential Equations. Springer, New York (2009)

    MATH  Google Scholar 

  10. 10.

    Bordag, L.A.: Geometrical properties of differential equations. In: Applications of the Lie Group Analysis in Financial Mathematics. World Scientific, Singapore (2015)

  11. 11.

    Oliveri, F., Speciale, M.P.: Exact solutions to the equations of ideal gas-dynamics by means of the substitution principle. Int. J. Non-linear Mech. 33, 585–592 (1998)

    MathSciNet  Article  MATH  Google Scholar 

  12. 12.

    Oliveri, F., Speciale, M.P.: Exact solutions to the equations of perfect gases through Lie group analysis and substitution principles. Int. J. Non-linear Mech. 34, 1077–1087 (1999)

    MathSciNet  Article  MATH  Google Scholar 

  13. 13.

    Oliveri, F., Speciale, M.P.: Exact solutions to the unsteady equations of perfect gases through Lie group analysis and substitution principles. Int. J. Non-linear Mech. 37, 257–274 (2002)

    MathSciNet  Article  MATH  Google Scholar 

  14. 14.

    Oliveri, F.: On substitution principles in ideal magneto-gasdynamics by means of Lie group analysis. Nonlinear Dyn. 42, 217–231 (2005)

    MathSciNet  Article  MATH  Google Scholar 

  15. 15.

    Oliveri, F., Speciale, M.P.: Exact solutions to the ideal magneto-gas-dynamics equations through Lie group analysis and substitution principles. J. Phys. A Math. Gen. 38, 8803–8820 (2005)

    MathSciNet  Article  MATH  Google Scholar 

  16. 16.

    Bluman, G.W., Kumei, S.: Symmetries and Differential Equations. Springer, New York (1989)

    Book  MATH  Google Scholar 

  17. 17.

    Kumei, S., Bluman, G.W.: When nonlinear differential equations are equivalent to linear differential equations. SIAM J. Appl. Math. 42, 1157–1173 (1982)

    MathSciNet  Article  MATH  Google Scholar 

  18. 18.

    Donato, A., Oliveri, F.: Reduction to autonomous form by group analysis and exact solutions of axi-symmetric MHD equations. Math. Comput. Model. 18, 83–90 (1993)

    Article  MATH  Google Scholar 

  19. 19.

    Donato, A., Oliveri, F.: Linearization procedure of nonlinear first order systems of PDE’s by means of canonical variables related to Lie groups of point transformations. J. Math. Anal. Appl. 188, 552–568 (1994)

    MathSciNet  Article  MATH  Google Scholar 

  20. 20.

    Donato, A., Oliveri, F.: When nonautonomous equations are equivalent to autonomous ones. Appl. Anal. 58, 313–323 (1995)

    MathSciNet  Article  MATH  Google Scholar 

  21. 21.

    Donato, A., Oliveri, F.: How to build up variable transformations allowing one to map nonlinear hyperbolic equations into autonomous or linear ones. Transp. Theory Stat. Phys. 25, 303–322 (1996)

    MathSciNet  Article  MATH  Google Scholar 

  22. 22.

    Currò, C., Oliveri, F.: Reduction of nonhomogeneous quasilinear \(2\times 2\) systems to homogeneous and autonomous form. J. Math. Phys. 49, 103504-1–103504-11 (2008)

    Article  MATH  Google Scholar 

  23. 23.

    Oliveri, F.: Lie symmetries of differential equations: classical results and recent contributions. Symmetry 2, 658–706 (2010)

    MathSciNet  Article  MATH  Google Scholar 

  24. 24.

    Oliveri, F.: General dynamical systems described by first order quasilinear PDEs reducible to homogeneous and autonomous form. Int. J. Non-linear Mech. 47, 53–60 (2012)

    Article  Google Scholar 

  25. 25.

    Gorgone, M., Oliveri, F.: Nonlinear first order partial differential equations reducible to first order homogeneous and autonomous quasilinear ones. Ricerche Mat. 66, 51–63 (2017)

    MathSciNet  Article  MATH  Google Scholar 

  26. 26.

    Gorgone, M., Oliveri, F.: Nonlinear first order PDEs reducible to autonomous form polynomially homogeneous in the derivatives. J. Geom. Phys. 113, 53–64 (2017)

    MathSciNet  Article  MATH  Google Scholar 

  27. 27.

    Baikov, V.A., Gazizov, R.I., Ibragimov, N.K.: Approximate symmetries. Mat. Sb. 136, 435–450 (1988); English Transl. in Math. USSR Sb., 64, 427–441 (1989)

  28. 28.

    Ibragimov, N.H., Kovalev, V.K.: Approximate and Renormgroup Symmetries. Higher Education Press, Beijing (2009)

    Book  MATH  Google Scholar 

  29. 29.

    Wiltshire, R.J.: Perturbed Lie symmetry and systems of non-linear diffusion equations. Nonlinear Math. Phys. 3, 130–138 (1996)

    MathSciNet  Article  MATH  Google Scholar 

  30. 30.

    Kovalev, V.F.: Approximate transformation groups and renormgroup symmetries. Nonlinear Dyn. 22, 73–83 (2000)

    MathSciNet  Article  MATH  Google Scholar 

  31. 31.

    Baikov, V.A., Kordyukova, S.A.: Approximate symmetries of the Boussinesq equation. Quaestiones Mathematicae 26, 1–14 (2003)

    MathSciNet  Article  MATH  Google Scholar 

  32. 32.

    Dolapçi, I.T., Pakdemirli, M.: Approximate symmetries of creeping flow equations of a second grade fluid. Int. J. Non-linear Mech. 39, 1603–1618 (2004)

    MathSciNet  Article  MATH  Google Scholar 

  33. 33.

    Pakdemirli, M., Yürüsoy, M., Dolapçi, I.T.: Comparison of approximate symmetry methods for differential equations. Acta Appl. Math. 80, 243–271 (2004)

    MathSciNet  Article  MATH  Google Scholar 

  34. 34.

    Ibragimov, N.H., Ünal, G., Jogréus, C.: Approximate symmetries and conservation laws for Itô and Stratonovich dynamical systems. J. Math. Anal. Appl. 297, 152–168 (2004)

    MathSciNet  Article  MATH  Google Scholar 

  35. 35.

    Wiltshire, R.: Two approaches to the calculation of approximate symmetry exemplified using a system of advection–diffusion equations. J. Comput. Appl. Math. 197, 287–301 (2006)

    MathSciNet  Article  MATH  Google Scholar 

  36. 36.

    Kara, A.H., Mahomed, F.M., Qadir, A.: Approximate symmetries and conservation laws of the geodesic equations for the Schwarzschild metric. Nonlinear Dyn. 51, 183–188 (2008)

    MathSciNet  Article  MATH  Google Scholar 

  37. 37.

    Gazizov, R.K., Ibragimov, N.H., Lukashchuk, V.O.: Integration of ordinary differential equation with a small parameter via approximate symmetries: reduction of approximate symmetry algebra to a canonical form. Lobachevskii J. Math. 31, 141–151 (2010)

    MathSciNet  Article  MATH  Google Scholar 

  38. 38.

    Gan, Y., Qu, C.: Approximate conservation laws of perturbed partial differential equations. Nonlinear Dyn. 61, 217–228 (2010)

    MathSciNet  Article  MATH  Google Scholar 

  39. 39.

    Gazizov, R.K., Ibragimov, N.H.: Approximate symmetries and solutions of the Kompaneets equation. J. Appl. Mech. Tech. Phys. 55, 220–224 (2014)

    MathSciNet  Article  MATH  Google Scholar 

  40. 40.

    Nayfeh, A.H.: Introduction to Perturbation Techniques. Wiley, New York (1981)

    MATH  Google Scholar 

  41. 41.

    Donato, A., Palumbo, A.: Approximate invariant solutions to dissipative systems. In: Nonlinear Waves and Dissipative Effects, pp. 66–75. Research Notes, Pitman–Longman (1991)

  42. 42.

    Donato, A., Palumbo, A.: Approximate asymptotic symmetries. In: Ames, W.F., van der Houwen, P.J. (eds.) Computational and Applied Mathematics, vol. II, pp. 141–151. Elsevier Science Publishers B.V, North Holland (1992)

    Google Scholar 

  43. 43.

    Fushchich, W.I., Shtelen, W.H.: On approximate symmetry and approximate solutions of the non-linear wave equation with a small parameter. J. Phys. A Math. Gen. 22, 887–890 (1989)

    Article  MATH  Google Scholar 

  44. 44.

    Euler, N., Shulga, M.W., Steeb, W.H.: Approximate symmetries and approximate solutions for a multi-dimensional Landau–Ginzburg equation. J. Phys. A Math. Gen. 25, 1095–1103 (1992)

    Article  Google Scholar 

  45. 45.

    Euler, M., Euler, N., Köhler, A.: On the construction of approximate solutions for a multidimensional nonlinear heat equation. J. Phys. A Math. Gen. 27, 2083–2092 (1994)

    MathSciNet  Article  MATH  Google Scholar 

  46. 46.

    Euler, N., Euler, M.: Symmetry properties of the approximations of multidimensional generalized Van der Pol equations. J. Nonlinear Math. Phys. 1, 41–59 (1994)

    MathSciNet  Article  MATH  Google Scholar 

  47. 47.

    Diatta, B.Wafo, Soh, C., Khalique, C.M.: Approximate symmetries and solutions of the hyperbolic heat equation. Appl. Math. Comput. 205, 263–272 (2008)

    MathSciNet  MATH  Google Scholar 

  48. 48.

    Hereman, W.: Review of symbolic software for the computation of Lie symmetries of differential equations. Math. Comput. Model. 25, 115–132 (1997)

    Article  MATH  Google Scholar 

  49. 49.

    Butcher, J., Carminati, J., Vu, K.T.: A comparative study of some computer algebra packages which determine the Lie point symmetries of differential equations. Comput. Phys. Commun. 155, 92–114 (2003)

    MathSciNet  Article  MATH  Google Scholar 

  50. 50.

    Cheviakov, A.F.: Symbolic computation of local symmetries of nonlinear and linear partial and ordinary differential equations. Math. Comput. Sci. 4, 203–222 (2010)

    MathSciNet  Article  MATH  Google Scholar 

  51. 51.

    Jefferson, G.F., Carminati, J.: ASP: Automated symbolic computation of approximate symmetries of differential equations. Comput. Phys. Comm. 184, 1045–1063 (2013)

    MathSciNet  Article  MATH  Google Scholar 

  52. 52.

    Vu, K.T., Jefferson, G.F., Carminati, J.: Finding higher symmetries of differential equations using the MAPLE package DESOLVII. Comput. Phys. Comm. 183, 1044–1054 (2012)

    MathSciNet  Article  MATH  Google Scholar 

  53. 53.

    Valenti, A.: Approximate symmetries for a model describing dissipative media. In: Proceedings of 10th International Conference in Modern Group Analysis (Larnaca, Cyprus), pp. 236–243 (2005)

  54. 54.

    Ruggieri, M., Speciale, M.P.: Approximate symmetries in viscoelasticity. Theor. Math. Phys. 189, 1500–1508 (2016)

    MathSciNet  Article  MATH  Google Scholar 

  55. 55.

    Ruggieri, M., Speciale, M.P.: Lie group analysis of a wave equation with a small nonlinear dissipation. Ricerche Mat. 66, 27–34 (2017)

    MathSciNet  Article  MATH  Google Scholar 

  56. 56.

    Hearn, A.C.: Reduce Users’ Manual Version 3.8. Santa Monica, CA (2004)

  57. 57.

    Oliveri, F.: ReLie: a Reduce package for Lie group analysis of differential equations. Submitted (2017)

  58. 58.

    Lisle, I.G.: Equivalence transformations for classes of differential equations. Ph.D. Dissertation, University of British Columbia, Vancouver. https://open.library.ubc.ca/cIRcle/collections/ubctheses/831/items/1.0079820 (1992)

  59. 59.

    Meleshko, S.V.: Generalization of the equivalence transformations. J. Nonlinear Math. Phys. 3, 170–174 (1996)

    MathSciNet  Article  MATH  Google Scholar 

  60. 60.

    Gorgone, M., Oliveri, F., Speciale, M.P.: Reduction of balance Laws in \((3+1)\)-dimensions to autonomous conservation laws by means of equivalence transformations. Acta Appl. Math. 132, 333–345 (2014)

    MathSciNet  Article  MATH  Google Scholar 

  61. 61.

    Bluman, G.W., Cole, J.D.: The general similarity solution of the heat equation. J. Math. Mech. 18, 1025–1042 (1969)

    MathSciNet  MATH  Google Scholar 

  62. 62.

    Arrigo, D.J., Broadbridge, P., Hill, J.M.: Nonclassical symmetry solutions and the methods of Bluman–Cole and Clarkson–Kruskal. J. Math. Phys. 34, 4692–4703 (1993)

    MathSciNet  Article  MATH  Google Scholar 

  63. 63.

    Cerniha, R.: New Q-conditional symmetries and exact solutions of some reaction–diffusion–convection equations arising in mathematical biology. J. Math. Anal. Appl. 326, 783–799 (2007)

    MathSciNet  Article  Google Scholar 

  64. 64.

    Baikov, V.A., Ibragimov, N.H.: Continuation of approximate transformation groups via multiple time scales method. Nonlinear Dyn. 22, 3–13 (2000)

    MathSciNet  Article  MATH  Google Scholar 

  65. 65.

    Kordyukova, S.A.: Approximate group analysis and multiple time scales method for the approximate Boussinesq equation. Nonlinear Dyn. 46, 73–85 (2006)

    MathSciNet  Article  MATH  Google Scholar 

Download references

Acknowledgements

Work supported by G.N.F.M. of I.N.d.A.M. and by local grants of the University of Messina. The authors thank the referees for their useful comments.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Francesco Oliveri.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Di Salvo, R., Gorgone, M. & Oliveri, F. A consistent approach to approximate Lie symmetries of differential equations. Nonlinear Dyn 91, 371–386 (2018). https://doi.org/10.1007/s11071-017-3875-5

Download citation

Keywords

  • Differential equations
  • Approximate Lie symmetries
  • Perturbation techniques

Mathematics Subject Classification

  • 34E10
  • 35C06
  • 35C20
  • 58J37
  • 58J70